Inhibition of GABAA receptors in intestinal stem cells prevents chemoradiotherapy-induced intestinal toxicity
Related Experiment Video
Updated: Aug 28, 2025

Intestinal Epithelial Regeneration in Response to Ionizing Irradiation
Published on: July 27, 2022
Cuiyu Zhang1, Yuping Zhou2, Junjie Zheng1
1Department of Physiology, School of Basic Medical Sciences, Qilu Hospital, Cheeloo College of Medicine, Shandong University, Jinan, Shandong, China.
Abstract:
Lethal intestinal tissue toxicity is a common side effect and a dose-limiting factor in chemoradiotherapy. Chemoradiotherapy can trigger DNA damage and induce P53-dependent apoptosis in LGR5+ intestinal stem cells (ISCs). Gamma-aminobutyric acid (GABA) and its A receptors (GABAAR) are present in the gastrointestinal tract. However, the functioning of the GABAergic system in ISCs is poorly defined. We found that GABAAR α1 (GABRA1) levels increased in the murine intestine after chemoradiotherapy. GABRA1 depletion in LGR5+ ISCs protected the intestine from chemoradiotherapy-induced P53-dependent apoptosis and prolonged animal survival. The administration of bicuculline, a GABAAR antagonist, prevented chemoradiotherapy-induced ISC loss and intestinal damage without reducing the chemoradiosensitivity of tumors. Mechanistically, it was associated with the reduction of reactive oxygen species-induced DNA damage via the L-type voltage-dependent Ca2+ channels. Notably, flumazenil, a GABAAR antagonist approved by the U.S. Food and Drug Administration, rescued human colonic organoids from chemoradiotherapy-induced toxicity. Therefore, flumazenil may be a promising drug for reducing the gastrointestinal side effects of chemoradiotherapy.
More Related Videos
07:05Important Endpoints and Proliferative Markers to Assess Small Intestinal Injury and Adaptation using a Mouse Model of Chemotherapy-Induced Mucositis
Published on: May 12, 2019
09:01Non-invasive Assessment of the Efficacy of New Therapeutics for Intestinal Pathologies Using Serial Endoscopic Imaging of Live Mice
Published on: March 10, 2015
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Drugs Affecting GI Tract Motility: Adsorbents as Antidiarrheal Agents
Adsorbents...
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...
Factors Influencing Drug Absorption: Disease States and Pharmacology
Substances such as alcohol and specific drugs, including antineoplastics, can also negatively impact drug absorption. For instance,...
Drugs Affecting GI Tract Motility: Antimicrobials as Antidiarrheal Agents